Nina's Case History
(updated at the bottom of the page)
Hi, my name is Nina and I'm a 52 year old lady, widowed for 2 1/2 years and living in Gainesville, Florida. I have been in very good health most of my adult years - except for some irritable bowel syndrome which would attack me now and then. It seemed to be related to milk products so I removed them from my diet which helped a great deal but not completely.
In August of 1998 I went to the emergency room with back and stomach pains mainly on my right side. I had a kidney stone which had traveled down to the bladder (unknown to me) and lodged there, causing bacteria and infection to back up into the ureter and kidney. Both the ureter and kidney were swollen and seeping this material throughout the body. This is called septic poisoning or sepsis. I was rushed to surgery to put a bypass from the kidney to the bladder to drain the infection. My blood pressure dropped dangerously and I was told I almost died from this. I was in Intensive Care for 6 days and it was touch and go. During the time I was in ICU, until they had narrowed down the exact bacteria, I was given a wide spectrum of antibiotics (one was ampicillin) until they determined what bacteria had invaded the urinary tract (e-coli). Anyway, I improved greatly and after another 5 days in the hospital was sent home until I had gained a little strength and then was sent back for the actual stone removal.
As soon as left the hospital, I noticed my entire stomach and side was sore but assumed this was because of what I went through. I was on the antibiotic called Levoquin and my bowels were not normal but I assumed this was ok since I always got diarrhea from any antibiotic I ever had to take. For the next month I mentioned to every Doctor I saw that my stomach continued to be sore but none of them said much about it. My urologist did order an ultrasound of the abdomen and kidneys but that showed nothing wrong.
Around the middle of September I started to get pains in my stomach and many loose bowels a day. I couldn't sleep at night because of the stomach pain that would wake me up. I had some ativan at home and pain pills from the surgery and took them but it got worse. On September 28, 1998 I went to my gastroenterologist who had treated me for my irritable bowel. He took one look at me, listened to my history of the past 6 weeks and promptly told me that I had c-difficile toxin. He took a stool sample and started me on Flagyl (metronidazole). The stool sample was positive for c-diff and for a couple days I started feeling better. However, I gradually got worse and by Sunday, October 4 I was in bad shape. I had gone to the bathroom at least 40 times the past couple of days and was afraid to drink anything. Sunday night as soon as I would get off the toilet I'd get another spasm and have to go again. I called the Doctor and he sent me straight to the hospital because my words were slurring and he knew I was dehydrated. They gave me an IV with fluids, Flagyl, demerol, & phenegren (spelling?). I slept for 2 days. I was on a liquid diet for that week. He started me on oral vancomycin 250 mg 3 times a day. I became much better and was sent home after 6 days. I continued on the vanco until they were gone and the Doctor immediately put me on a second dose along with questron tablets at mealtime and brewers yeast. I was able to go back to work but still with pain in my side and back.
After the second dose of vanco, I was taken off the questron and kept on two tablets of brewers yeast (6 a day)with each meal. After the second dose of vanco he started me taking vanco every 3 days, that is two 250mg tablets every 3 days. This worked very well and the pain was slowly diminishing in my back and side although still there. When I finished 2 doses of vanco this way, I was told to stay on the yeast. Within 8 days the c-diff came back. It started out with cramping after I ate and more frequent bowel movements. Naturally at first I thought it was something I had eaten but soon recognized the signs. The Doctor called in more vancomycin for me right away and took another stool sample which was positive.
Now I have taken vanco 3 times a day for 1 week (still 250 mg tablets), then I am to take it 2 times a day for 1 week. After that I am to take it once again 2 tablets every 3 days and my next appointment is January 20. He says he wants to do a colonoscopy around this time to make sure there is nothing else going on. He is pretty sure this is all we're dealing with but he wants to make sure. So that is where I stand right now.
During this I also have been dealing with arthritis like pains in my back and right side and chest and arms. If I am sitting for a period of time and get up, I have to do so slowly. I understand this is one of the effects of the toxin also. I am losing my hair drastically but am told this is due to the original illness in August because it fits right in with the usual 3 or 4 month delay period. I have had chest tightness and asthma like symptoms and have had numerous chest x-rays, EKG's and stress tests, all fine. I will update after my appointment on January 20. Good luck to all of you and my heart goes out to you.
On January 20 I saw my gastroenterologist. I have been on vancomycin 3 times a day for 2 weeks. He has sceduled a colonoscopy for Feb 5. He, of course, is unhappy with my progress and wants to make sure there are no polyps or anything else going on that could keep this thing from leaving. This time the stools have been more normal looking even though I still go 3 or 4 times a day. The thing is I have to stay on easy stuff, mashed potatoes, noodles, fish, chicken, smooth things, no hamburgers, raw vegetables, candy, etc...these things cause stomach upset and more stools (even on the vanco). So between now and Feb 5 I am going to try the pulsing on my own and see if that helps. I'm going to try to get off the vanco for 2 days and then back on for 3 and see how that works.
My colonoscopy on Friday went well. The Doctor took some biopsies and all tests were fine. There was a slight residue of inflammation but it was to be expected and no chronic inflamation noted or no sign of colitis. He is very pleased and said he has been in contact with other Doctors who specialize in c-diff. He said different things work for different people and advised I continue taking the brewers yeast and acidophilus and "pulse dose" with the vanco. He again reminded me that this would eventually leave and I would be fine. So I am on the vanco twice a day until Sunday and then will begin on 3 days and off for 2 for awhile.
I saw my Gastro specialist yesterday ( I hadn't seen him since early Feb ). I am not doing any better. The pulse dosing didn't seem to change anything. I still have distress in the abdominal area, pain in my back, right side, feet, arms & chest now. It acts like arthritis. And there is a general weakness when I try to get up from sitting. I was able to translate the report from Ellen's Doctor and took it to my Doctor. He is very open to any suggestions I have. He says the problem with the fecal transplant is weird viruses now like aids and others that could be transferred. But he has heard of it and says it could be an option. However it is more of a last resort type of thing. He is also going to consult with other specialists...he is waiting for a call back from a specialist is Seattle. As of now he has taken me off the vancomycin (I was down to taking it every 4 days). He wonders if some of my symptoms could be caused by the vanco so he has me on flagyl 3 times a day every 3 days to see if there is any change. I don't feel any different, worse or otherwise. And there has been no diarrhea since Feb when I had the colonoscopy and before that no diarrhea since Oct. I just have loose stools and go to the bathroom several times a day. But no severe cramps like before.
I am able to work, bowl, and I joined a health club and am doing low impact workouts every other day. But of course, I would like to be free of this uncomfortable feeling and the intermittent pain and weakness.
I have been on the flagyl now for 2 weeks and off the vanco for almost 3 weeks. I really don't have any bowel problems and don't notice any difference whether I'm on the flagyl or not so I think I am going to gradually taper off it. I have some stomach distress on and off so maybe it is going away finally. Right now I'm dealing with the overall pain and chest tightness. Don't know if I mentioned before but I joined a health club for strength training and I feel it is really helping me.
Thought I would update you since I've had a terrible time getting ridof this monster. Back in May I was switched to flagyl after being onvancomycin for 8 months straight. I pulse dosed with that and noticed I was better onthe days I wasn't taking it. So I just quit and was symptom free for 37days before the stomach aches and nausea hit and foul smelling stools. Back on vanco for 2 weeks and tests showed negative for c-diff. Now I am on vanco 2 times a day every 4 days and gradually weaning off. I think it is gone and my intestinal track just needs time to get back to normal. I have mostly good days and bad but since I used to have stomach aches quite often most of my life, I actually feel better than I ever have. I take acidophilus bifidus powder mixed in water (30 billion) every morning and feel thatthis does help. My Doctor says it eventually goes away in everyone, just takes longer in some people. And I have begun to eat healthier too. Thanks for all the help...love to all of you....Nina
Still taking vanco 2 pills every 3 days....I feel great! Probably better than I did before...no more stomach aches and I can eat anything....now I just have to watch my weight! The Doctor told me to stay on that regiment gradually dropping to one pill a week until after the first of theyear. So far so good!
Copyright 2000, Clostridium Difficile Support Group Site